Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 43, NWS Hastings, NE

June 6, 2020Furnas County, Gosper County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jun 6, 2020, 8:39 AM CDT for Furnas County, Gosper County, Nebraska. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 2020, 8:39 AM CDT (13:39 UTC)
Expired
Jun 6, 2020, 9:15 AM CDT
In force
36 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Furnas County, NE, Gosper County, NE

The radar

The Grand Island radar (KUEX), 121 km from the middle of the area, began a volume at 13:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 1.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2020-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 995 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2020-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
995 J/kg
Mixed-layer CIN
-412 J/kg
Mixed-layer LCL
1616 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 6:33 AM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 6, 6:33 AM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
633 AM CDT Sat Jun 6 2020

.SHORT TERM...(Today and tonight)
Issued at 342 AM CDT Sat Jun 6 2020

Some pesky showers and thunderstorms continue across Custer county
early this morning which are not handled well by mesoscale model
data. These storms are likely being sustained by a modest low
level jet which should subside through the early morning hours
likely resulting in the collapse of this activity. Anticipating
that these showers will likely track east as they dissipate over
the coming hours...did a last second update to the forecast to
spread them into our northwestern counties through around 9
AM...which may actually be a bit generous.

After this activity diminishes and skies clear...expect a mostly
sunny, breezy and hot day across the region. With all signs
pointing to this afternoon being just as warm...if not a few
degrees warmer than Friday...increased high temps a couple of
degrees and winds as well...which should push heat index values
over 100 degrees this afternoon across much of the local area.
While this remains below heat advisory criteria...it will be
close...and opted to mention heat index values over 100 in the
morning HWO. In fact...feel that with the warm start and near full
sunshine this afternoon...a few 100 degree temperature readings
will not be out of the question.

After the sun sets this evening...another warm night is expected
across the area with low temperatures remaining in the mid-
70s...which will not give much relief from the heat of late. While
there could be some convection across the high plains again
tonight...models have consistently kept this activity to our west
and kept a dry forecast for the evening and overnight hours.

.LONG TERM...(Sunday through Friday)
Issued at 342 AM CDT Sat Jun 6 2020

No relief from the heat is expected to round out the weekend and
start the new work week...but a decent cold front should bring
some relief for at least a couple of days over the middle portion
of the week.

Expect southwesterly flow and high pressure aloft to continue
across the area into Sunday and Monday...which will result in
minimal precipitation chances and well above normal temperatures
continuing across the region.

As early as Monday evening...expect some upper level energy
associated with the trough over the intermountain west to begin to
spread eastward...with the associated cold front crossing the
local area late Monday night. This front will bring a chance of
thunderstorms to the region Monday night through Tuesday...with
much cooler temperatures in its wake.

Some discrepancy in how long these seasonably cool temps will
last...with the GFS being noticably cooler than the EC...which is
more progressive moving another ridge across the local area to end
the week. Not surprisingly...this is resulting in quite a spread
in guidance later next week...with 90s returning Thursday and
Friday if the EC is correct...and lower 70s persisting if the GFS
is correct. Not surprisingly...the blended guidance is in the
middle...and will need to continue to monitor this time period due
to the significant spread in guidance. Evenso...models do agree
earlier in the period with the initial front and trough...which
should result in seasonable 70s for at least Tuesday and Wednesday
across the local area.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Sunday)
Issued at 624 AM CDT Sat Jun 6 2020

A few -TSRAs have developed across the region this morning...but
are expected to rapidly diminish in coverage over the next couple
of hours. Once the skies clear...expect VFR conditions through the
remainder of the period...with strong southerly winds gusting over
30 KTS during the afternoon hours. Winds will subside some this
evening...but remain strong aloft...which will result in LLWS at
both terminals late in the night.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...Rossi
Hazardous weather outlook, Jun 6, 4:11 AM CDT, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
411 AM CDT Sat Jun 6 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
070915-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
411 AM CDT Sat Jun 6 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

A few non severe thunderstorms are possible primarily north of
Interstate 80 and west of highway 281 early this morning.

This afternoon...Heat index values will range from 100 to 105
across much of the local area. Slow down and take extra
precautions this afternoon if you have outdoor activities planned.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong southerly winds will gust to near 45 mph across much of
the local area Sunday.

Small chances for thunderstorms return to the outlook area during
the Monday night through Tuesday night time frame with the
arrival
of a cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Jun 6, 8:20 AM CDT, 19 minutes before
Special Weather Statement
National Weather Service Hastings NE
820 AM CDT Sat Jun 6 2020

NEZ072-082-061345-
Gosper NE-Furnas NE-
820 AM CDT Sat Jun 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOSPER AND NORTHEASTERN
FURNAS COUNTIES UNTIL 845 AM CDT...

At 820 AM CDT, Doppler radar was tracking a strong thunderstorm near
Arapahoe, or 28 miles north of Norton, moving north at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Arapahoe, Edison and Hollinger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4044 9998 4051 9998 4051 9966 4014 9972
      4018 10000 4044 10001
TIME...MOT...LOC 1320Z 187DEG 22KT 4025 9990

ADP

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 8:20 AM CDTSpecial Weather StatementGIDFurnas, Gosper25 min
Jun 6, 9:31 AM CDTSpecial Weather StatementGIDDawson29 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.